High Wind, Lamb
- When
- March 26, 2:50 PM CST
- Where
- Lamb forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Intermittent severe wind gusts were measured by the Texas Tech University West Texas Mesonet across the western South Plains of west Texas during the afternoon and evening hours of the 26th. These gradient winds developed both ahead of and behind a strong Pacific cold front, and contributed to critical fire weather conditions.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Intermittent severe wind gusts were measured by the Texas Tech University West Texas Mesonet across the western South Plains of west Texas during the afternoon and evening hours of the 26th. These gradient winds developed both ahead of and behind a strong Pacific cold front, and contributed to critical fire weather conditions.
At least two grass fires ignited on the South Plains of west Texas as the severe westerly winds accompanied the Pacific frontal passage eastward into the central South Plains around 21:30 CST on the 26th. Although one of the fires was of brief duration in Hockley County, the other grew to become a significant wind-driven wildfire that burned through the night in extreme southwestern Hale County, and was temporarily contained around 07:00 CST on the 27th. However, the fire flared up again around 11:00 CST on the 27th as northwesterly winds again increased with the onset of boundary layer mixing in the post frontal environment. The renewed wind-driven fire then destroyed a home. A total of 528 acres were consumed, and no injuries were reported.
A list of measured severe wind gusts follows: 62 mph at Denver City (Yoakum County), 62 mph at Morton (Cochran County), 62 mph at Olton (Lamb County), 62 mph at Reese Center (Lubbock County), 59 mph at Childress (Childress County), and 59 mph at Silverton (Briscoe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 26, 11:51 AM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1251 PM CDT FRI MAR 26 2010 .AVIATION... PREDOMINANTLY VFR THRU 27/12Z. SURFACE TROUGH IN FAR EASTERN NEW MEXICO WILL CONTINUE TO DEEPEN THIS AFTERNOON AND OVERNIGHT IN ADVANCE OF A STORM SYSTEM FARTHER WEST. ALREADY BREEZY SSW WINDS WILL ONLY INCREASE THROUGH THE AFTERNOON HOURS...PRIMARILY AT LBB WHERE AN AWW IS IN EFFECT THRU 02Z. ALREADY SEEING SOME BLOWING DUST WEST OF LUBBOCK EARLY THIS AFTERNOON AND WE EXPECT VISBYS TO PERIODICALLY LOWER TO MVFR AT LBB AROUND 21Z AS GUSTS ESCALATE TO NEAR 40 KNOTS. ALTHOUGH SOME LULLS IN THE WIND ARE EXPECTED AFTER SUNSET...CHOSE TO OMIT THIS IN THE TAFS AS A STRONG PACIFIC COLD FRONT WILL CLEAR THE TERMINALS SHORTLY AFTER MIDNIGHT. WESTERLY WINDS BEHIND THIS FRONT WILL LIKELY REACH OR EXCEED 30 KNOTS AREA WIDE EARLY SAT MORNING WITH THE HIGHEST GUSTS EXPECTED AT CDS. LASTLY...SOME LOW CIGS MAY IMPACT CDS SAT MORNING...HOWEVER INITIAL INDICATIONS ARE FOR VFR LAYERS TO PREVAIL. && PREV DISCUSSION... /ISSUED 428 AM CDT FRI MAR 26 2010/ SHORT TERM... TODAY WILL BE THE BEGINNING OF A COUPLE WINDY DAYS ACROSS THE AREA. WINDY CONDITIONS TODAY WILL BE COURTESY OF A SHORT WAVE TROUGH MOVING ACROSS THE ROCKIES. WITH THE MAIN TROUGH AXIS AND ENERGY TRAVELING NORTH OF THE AREA...EXPECT PRECIPITATION TO REMAIN NORTH. A SURFACE LOW WILL ALSO DEVELOP IN SOUTHEASTERN COLORADO AND ASSOCIATED SURFACE TROUGH DURING THE DAY. ADDITIONALLY...A THERMAL RIDGE AT 850MB WILL EXPAND INTO WESTERN AREAS TODAY. MODEL SOUNDINGS INDICATE DEEP MIXING TO 700MB WILL BE POSSIBLE TODAY. THE GREATEST CONCERN WILL BE ACROSS WESTERN AREAS WHERE STRONG 700MB WINDS WILL BE IN PLACE. THERE WILL BE LITTLE IN THE WAY OF ANY CLOUDS TO PREVENT THE DEEP MIXING TO TAKE PLACE. WINDS WILL ALSO STAY ELEVATED THIS EVENING AND EARLY SATURDAY WITH A PACIFIC FRONT TO MOVE THROUGH THE AREA. TEMPERATURES WILL BE AROUND TEN DEGREES WARMER TODAY ACROSS THE AREA WITH THE STRONG DOWNSLOPING WINDS. JDV LONG TERM... NEXT STORM SYSTEM HEADED OUR WAY WAY SCOOTING QUICKLY EAST INTO THE GREAT BASIN THIS MORNING...SCHEDULED THEN TO DEEPEN ACROSS THE NORTHERN TEXAS PANHANDLE EARLY SATURDAY AND THEN OUT EAST THROUGH NORTHERN OKLAHOMA LATER SATURDAY. A PACIFIC FRONTAL BOUNDARY WILL RACE SOUTHEAST ACROSS THE AREA EARLY SATURDAY WHILE TIGHTER MID AND UPPER LEVEL GRADIENTS ALSO SHOVE SOUTH AND SOUTHEAST OF THE AREA EARLY IN THE DAY. STILL...WIND WILL INCREASE AS CYCLONE DEEPENS TO OUR NORTHEAST PULLING STRONG NORTHWEST WINDS THROUGH THE AREA. VERY POSSIBLE THESE WINDS WILL ACHIEVE WIND ADVISORY LEVELS FOR THE NORTHEAST HALF OR MORE OF OUR AREA. IN ADDITION... ENOUGH MID LEVEL MOISTURE AND LIFT APPEARS WILL BE PASSING THROUGH EVEN BEHIND THE UPPER LOW FOR A POTENTIAL OF HIGH-BASED SHALLOW CONVECTION DEVELOPING DURING THE DAY. ALTHOUGH LOWEST ATMOSPHERE APPEARS TOO DRY FOR ANY SIGNIFICANT CHANCE FOR WETTING SHOWERS... THESE WILL BE WORTH A MENTION IN THE NEW FORECAST GIVEN THE ADDED POTENTIAL FOR VERY STRONG WIND GUSTS DUE TO INVERTED-V SOUNDINGS. SOME POTENTIAL STILL FOR LIGHT WRAP-AROUND SHOWERS INTO OUR NORTHEAST ZONES SATURDAY EVENING BEFORE UPPER LOW PULLS FURTHER EAST BRINGING IN DRIER MID LEVEL FLOW. SUNDAY SHOULD BE DRY AND RELATIVELY COOL WITH MUCH LIGHTER GRADIENT. TEMPERATURE RECOVERY WILL KICK IN STRONG EARLY TO MID WEEK AS AN UPPER RIDGE AXIS MOVES OUR WAY FROM THE SOUTHWEST COAST. THIS RIDGE AXIS WILL PASS BY EARLY WEDNESDAY FOLLOWED BY IMPROVING SOUTHWEST FLOW ALOFT IN ADVANCE OF WHAT APPEARS TO BE A VERY POTENT UPPER LOW CROSSING THE SOUTHWEST U.S. LATE NEXT WEEK. THIS LOW SHOULD BE MOSTLY DISCONNECTED FROM THE WESTERLY FLOW FURTHER NORTH...SO A SLOWER PROGRESSION SUCH AS PORTRAYED BY THE ECMWF WOULD BE FAVORED. THIS MAY DELAY ADDING SHOWER OR THUNDER CHANCES UNTIL THE NEXT FRIDAY AND SATURDAY...JUST BEYOND THIS FORECAST. RMCQUEEN FIRE WEATHER... FIRE WEATHER CONDITIONS WILL BE EXTREME TODAY...ESPECIALLY SOUTHWESTERN SOUTH PLAINS...WITH WARMER TEMPERATURES AND WINDY CONDITIONS. THE HIGHEST DANGER WILL BE ON THE CAPROCK... ESPECIALLY NEAR THE TEXAS...NEW MEXICO STATE LINE WHERE THE HIGHEST WINDS WILL BE LOCATED. FIRE WEATHER CONDITIONS WILL ALSO BE ELEVATED FOR AREAS OFF THE CAPROCK. STRONG WINDS WILL OCCUR AGAIN SATURDAY...BUT BEHIND A COLD FRONT AND THUS WITH COOLER TEMPERATURES AND MUCH MORE ELEVATED RELATIVE HUMIDITY. STILL THERE WILL BE REASONS FOR CONCERN. FIRST... GRADIENT SUPPORTED WIND SPEEDS OF 20-30 MPH AT THE 20 FOOT LEVEL. ALSO...MID LEVEL MOISTURE AND LIFT COULD LEAD TO HIGH BASED MAINLY VIRGA SHOWERS SPREADING SOUTHEAST ACROSS THE AREA WITH POTENTIAL THEN TO TAP INTO EVEN STRONGER FLOW FURTHER OFF THE GROUND. IF THESE SHOWERS FORM...THEN VERY STRONG GUSTS SEEM LIKELY. RELATIVE HUMIDITY CRITERIA APPEARS TO BE CLOSEST TO MEETING FIRE WEATHER WATCH CRITERIA ALONG THE SOUTHERN-MOST ROW OF COUNTIES...BUT EVEN THERE IT IS A BIT OF A STRETCH. FOR NOW...WE WILL MENTION THE THREAT WITHIN THE FIRE WEATHER FORECAST DISCUSSION PORTION AS WELL AS THE HAZARDOUS WEATHER OUTLOOK. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 75 37 54 34 59 / 0 10 20 10 0 TULIA 73 41 57 36 60 / 0 10 20 10 10 PLAINVIEW 74 42 59 37 59 / 0 10 20 10 10 LEVELLAND 78 41 61 39 60 / 0 10 10 10 0 LUBBOCK 77 45 62 39 60 / 0 10 20 10 0 DENVER CITY 79 44 65 38 61 / 0 0 10 10 0 BROWNFIELD 79 45 65 40 62 / 0 0 10 10 0 CHILDRESS 73 47 63 42 62 / 0 10 20 20 10 SPUR 75 48 67 42 62 / 0 0 20 10 10 ASPERMONT 76 51 69 42 62 / 0 0 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. && 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 342 PM CDT FRI MAR 26 2010 TXZ021>044-272045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 342 PM CDT FRI MAR 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THIS EVENING OVER THE WESTERN AND CENTRAL SOUTH PLAINS. NON PRECIPITATION WESTERLY WINDS WILL BE SUSTAINED AT SPEEDS GREATER THAN 30 MPH AT TIMES OVER THE WESTERN AND CENTRAL SOUTH PLAINS AND THE EXTREME SOUTHWESTERN PANHANDLE TONIGHT. A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHWESTERLY WINDS WILL BE SUSTAINED AT SPEEDS GREATER THAN 30 MPH SATURDAY. GUSTS IN EXCESS OF 55 MPH MAY BE POSSIBLE OVER THE EXTREME SOUTHERN PANHANDLE DURING THE MORNING HOURS. PATCHY BLOWING DUST MAY ADDITIONALLY REDUCE VISIBILITIES. A WIND ADVISORY IS IN EFFECT. OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED SUNDAY THROUGH THURSDAY.
The national radar mosaic for the moment the first event began.
6 high wind, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217519, 217520, 217521, 217522, 217280, 217523, 217524.